Ask a doctor

Does Everyone Experience an Initial Breakout when on Accutane?

My Consultant Dermatologist has prescribed me isotretinoin, however after watching youtube diary's of users of this drug, I have my doubts. I understand that the medicine in longterm will benefit my acne, but i am worried about the initial breakouts the users have been noting in their videos. The breakouts seem painful and quiet ugly, which is going to affect my confidence a lot, as after 1-2months I will start Sixth form/College. Therefore I was wondering does the breakout happen to everyone?

Doctor Answers 4

Accutane and initial breakouts

Accutane is a great medication for the right acne patient.  To prevent initial flares, I start patients on a low dose for 2 weeks, then increase to the full dose, which is dependent on the patient's weight.  It is very unusual for patients to flare with this regimen.  Topical medication, cortisone injections into cysts, oral antibiotics or oral cortisone may be required to control flares.  Make certain you see your dermatologist monthly for assessment and blood tests. 


Toronto Dermatologist
5.0 out of 5 stars 20 reviews

Accutane and Initial Breakouts

One of the problems of the internet is that everybody is an "expert."  And you might feel that what they went through will be exactly what you will experience.

The truth is that everybody's course on Accutane is slightly different.  Some people get more red and inflamed than others.

Last year I had shoulder surgery which friends told me would be extremely painful.  I had NO pain and was out and about the next day and did not need one serious pain medication.

The point is that your course will be yours.
Be careful of what others tell you and what you read on the internet.


Michael A. Greenberg, MD
Elk Grove Village Dermatologist
5.0 out of 5 stars 3 reviews

Initial Breakouts and Accutane

No, not everyone experiences as initial breakout; however, the majority of people who take Accutane have more severe acne, so yes, this does happen as the pores are changing. There's not a lot that can be done to avoid it, though some topicals do help. Consult your dermatologist about using topicals at the beginning of the course.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 9 reviews

Initial Breakouts When Starting Isotretinoin

When starting isotretinoin, some but not all patients flare.  It can depend on the severity of your acne, your starting dose of medication, and any other medications that you are on.  If the flare is severe, it is sometimes necessary to prescribe oral steroids or topcial treatments in addition to the isotretinoin.  I advise you to discuss your concerns with your physician to develop your best treatment plan. 

Hallie McDonald, MD
Austin Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.